Texas, 2020Rip Currents in Texas, September 5 to 6, 2020
September 5 to 6, 2020 · NWS HGX · 2 events in 1 county or zone
Two swimmers drowned when swimming off Galveston beaches over Labor Day weekend.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two swimmers drowned when swimming off Galveston beaches over Labor Day weekend.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 5, 5:35 PM CST, 2 hours 55 minutes earlier.
Area forecast discussion, Sep 5, 5:35 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
635 PM CDT Sat Sep 5 2020
.AVIATION...
Outflow driven shra/tstm in the metro area (and the remainder of
southeast Texas) should diminish in the next 1-2 hours. Not
confident that they'll be be able to fire near Hobby, but included
a tempo until 1z with a well defined outflow pushing southward in
that direction. Outside of any stronger convection, VFR conditions
will prevail thru Sunday. Not expecting as much precip coverage
tomorrow, though some of the HREF members suggest some iso/sct
activity popping up across the area in the 20-24z timeframe. Will
take a look at some of the newer guidance later tonight and
possibly include some VCSH's in future packages if necessary. 47
&&
.PREV DISCUSSION... /ISSUED 344 PM CDT Sat Sep 5 2020/
SHORT TERM [Through Sunday Night]...
Scattered showers across the CWA are building and convection in
the north is beginning to form. Most of the thunderstorm activity
is expected to stay in the northern counties; mainly Harris and
north. With that said, sporadic showers and some build up is
always possible and is not ruled out. Todays highs were relatively
nice in the low 90s but the problem is that the convective
temperatures were about the same across the CWA. With PWATs in the
2-2.25 range and general heating, the convective potential exists
across the CWA. Tomorrow is looking a bit drier as the mid level
ridge moves more into the area and dries out the mid to upper
levels. Skies are looking to be more scattered in most places,
especially along the coast, which will being the higher
temperatures. Convective temperatures are looking to stay neck and
neck with the highs tomorrow, but the overall increased
stability, will limit convection. 35
Long Term [Sunday Night through Saturday]...
If you've been tired of seemingly endless stream of unseasonably
hot and humid weather that SE TX has experienced lately, good news
is on the way as the region looks to experience its first taste
of fall weather by the middle of the upcoming work week.
As we close out the long weekend, global models indicate surface PW
values in the vicinity of 2.0 in, with the greatest moisture
availability continuing to be concentrated generally to the west of
the I-45 corridor. With forecast highs remaining in the mid 90s
across most of the area, should see some daytime airmass
thunderstorms development as convective temps are approached. Have
included sight chance PoPs across the western portion of the CWA as
a result. By Tuesday, the approach of a shortwave trough and further
increase in surface moisture (PWs in the 2 - 2.25 in range) will
allow for more widespread precipitation development. Showers and
thunderstorms will be likely across most of the area through the
afternoon areas. 12Z deterministic GFS still places the Houston
metro within the left exit region of a weak jet streak embedded
within the prevailing 300mb flow, so have continued to maintain ~60%
PoPs given the expected strong upper level divergence.
The main weather story in the extended period continues to be the
approach of a surface cold front extending from a deepening surface
low in southern Canada. While the ECMWF solution continues to remain
slightly faster than that of the GFS, we remain confident that the
frontal boundary should reach the northern zones by early Wednesday
afternoon, pushing offshore in the evening. Expect widespread
showers and thunderstorms to accompany the approaching boundary.
Behind the departing front, the development of an offshore flow will
provide a respite from the hot and humid conditions of late. Expect
overnight lows in the mid to upper 60s across most of the area while
temperatures could dip into the 50s around the Brazos Valley.
Daytime highs through the remainder of the week should remain in the
low to mid 80s, with afternoon dew points in the 50s keeping
conditions fairly pleasant. A warming trend looks to begin heading
into the weekend as the eastward progression of surface high
pressure will allow for surface flow to develop a more easterly
component.
Cady
MARINE...
High pressure to the northeast will maintain the generally east
and northeasterly flow through Monday then as the upper ridging
over the Western U.S. breaks down and the season in the Plains
transitions to fall with a large deepening trough over the Central
U.S. the flow over SETX will veer to the southeast Tuesday. Winds
strengthen Tuesday and may get into SCEC briefly. Some scattered
showers possible in the WAA pattern Tuesday but the real action
comes late Wednesday with the first big cold front of the season.
Currently expecting the cold front to push off the coast late
Wednesday afternoon/early evening and will usher in stiff
northerly winds accompanied by a swath of thunderstorms...some
could be strong. Strong CAA (for September) develops overnight and
will likely see gusts of 25-30 knots with sustained 20+ knot
northerly flow. The front continues to drive out into the deeper
Gulf and winds should continue in the 15-25 knot range Thursday
through Friday morning before starting to relax. SCA conditions
are very likely Wednesday night through Friday morning and will
need to keep a close eye on subsequent runs for the potential that
even low end Gale conditions could develop. 45
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 72 92 73 93 73 / 50 20 0 20 10
Houston (IAH) 76 94 76 95 77 / 20 30 10 20 10
Galveston (GLS) 81 91 82 92 82 / 10 10 0 10 20
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
In the hours before
Special weather statement, Sep 5, 3:17 PM CST, 5 hours 13 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
417 PM CDT Sat Sep 5 2020
TXZ195>197-052200-
Washington TX-Brazos TX-Burleson TX-
417 PM CDT Sat Sep 5 2020
...THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS AND HEAVY DOWNPOURS
UNTIL 500 PM CDT...
At 415 PM CDT, Doppler radar was tracking a cluster of thunderstorms
near Bryan, moving north at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Western College Station, Bryan, Somerville, Snook, Lake Somerville
Dam, Lake Somerville State Park & Trailway and Lyons.
LAT...LON 3073 9662 3073 9660 3071 9660 3070 9656
3074 9646 3079 9642 3082 9641 3083 9636
3033 9635 3029 9665 3030 9664 3030 9666
3070 9668
TIME...MOT...LOC 2115Z 175DEG 26KT 3063 9646Special weather statement, Sep 5, 3:50 PM CST, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
450 PM CDT Sat Sep 5 2020
TXZ177-198-199-052230-
Walker TX-Grimes TX-Montgomery TX-
450 PM CDT Sat Sep 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRIMES...
NORTHWESTERN MONTGOMERY AND SOUTHERN WALKER COUNTIES UNTIL 530 PM
CDT...
At 449 PM CDT, Doppler radar was tracking a strong thunderstorm near
Huntsville State Park, or near Huntsville, moving west at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Huntsville, Huntsville State Park and Richards.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3073 9541 3060 9539 3046 9587 3073 9591
TIME...MOT...LOC 2149Z 081DEG 9KT 3064 9561
Special weather statement, Sep 5, 6:32 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
732 PM CDT Sat Sep 5 2020
TXZ210>212-226-227-060115-
Waller TX-Wharton TX-Colorado TX-Fort Bend TX-Austin TX-
732 PM CDT Sat Sep 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COLORADO...NORTH
CENTRAL WHARTON...SOUTHEASTERN AUSTIN...NORTHWESTERN FORT BEND AND
SOUTH CENTRAL WALLER COUNTIES UNTIL 815 PM CDT...
At 732 PM CDT, Doppler radar was tracking a strong thunderstorm near
San Felipe, or near Sealy, moving southwest at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sealy, Wallis, Simonton and San Felipe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2983 9604 2974 9595 2948 9621 2969 9640
TIME...MOT...LOC 0032Z 054DEG 12KT 2974 9608
Rip Current, Galveston Island and Bolivar Peninsula
- When
- September 5, 8:30 PM CST
- Where
- Galveston Island and Bolivar Peninsula forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Lifeguard
- Coordinates
- 29.298, -94.811 (the zone’s center; the record gives no point)
Sixteen year old white male went swimming and was reported missing between the 43rd-47th Street rock groins along the Seawall in Galveston. Body was recovered next day.
Rip Current, Galveston Island and Bolivar Peninsula
- When
- September 6, 3:00 PM CST
- Where
- Galveston Island and Bolivar Peninsula forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Lifeguard
- Coordinates
- 29.298, -94.811 (the zone’s center; the record gives no point)
Hispanic male drowned around 4 pm between the 43rd-47th Street rock groins along the Seawall in Galveston. He and his teenage daughter were swimming far from shore (she was rescued by a surfer and lifeguard).
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Georgia, September 5, 20201 injured · $40,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Minnesota, September 5 to 6, 20202 in hail · 32 events
- Hail in Minnesota, September 5 to 6, 2020$20,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in Iowa, September 5 to 6, 20201.75 in hail · 17 events
- Hail in South Dakota, September 5, 2020$18,000 · 1.25 in hail · 2 events
- Hail and Damaging Winds in Iowa, September 5 to 6, 202061 kt wind · 7 events
- Heat in Wyoming, September 5, 20206 events
- Heat in Idaho, September 5, 20204 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 5, 20204 events
- Hail in Minnesota, September 5 to 6, 20201 in hail · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 5, 20202 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 5, 20202 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909473, 909474.